Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 45, NWS Houston/Galveston, TX

May 13, 20156 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 13, 2015, 4:47 PM CDT for 6 counties in Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2015, 4:47 PM CDT (21:47 UTC)
Expired
May 13, 2015, 6:45 PM CDT
In force
118 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Houston County, TX, Madison County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 161 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2015-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2015-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WGUS54 KHGX 132147
FFWHGX
TXC225-313-373-407-455-471-132345-
/O.NEW.KHGX.FF.W.0045.150513T2147Z-150513T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
447 PM CDT WED MAY 13 2015

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN POLK COUNTY IN SOUTHEASTERN TEXAS...
  CENTRAL HOUSTON COUNTY IN SOUTHEASTERN TEXAS...
  TRINITY COUNTY IN SOUTHEASTERN TEXAS...
  EAST CENTRAL MADISON COUNTY IN SOUTHEASTERN TEXAS...
  WALKER COUNTY IN SOUTHEASTERN TEXAS...
  NORTHWESTERN SAN JACINTO COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 645 PM CDT
    
* AT 445 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. STORMS WITH RAIN RATES OF 1 
  INCH AN HOUR ARE MOVING OVER AREAS WITH SATURATED GROUNDS FROM 
  PREVIOUS HEAVY RAIN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HUNTSVILLE...APPLE SPRINGS...TRINITY...ONALASKA...CORRIGAN...
  GROVETON...POINT BLANK...LOVELADY...RIVERSIDE...KENNARD...
  SEBASTOPOL...HUNTSVILLE STATE PARK...OAKHURST...EVERGREEN...CRABBS
  PRAIRIE...PENNINGTON AND CENTRALIA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3102 9482 3055 9521 3057 9566 3090 9572
      3144 9509

$$

39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 4:34 PM CDT, 13 minutes earlier.

Area forecast discussion, May 13, 4:34 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
434 PM CDT WED MAY 13 2015

.DISCUSSION...
THE MAIN UPDATE WITH THE FORECAST PACKAGE THIS AFTERNOON IS THE
EXTENSION OF THE ONGOING FLASH FLOOD WATCH TO 1 AM CDT THURSDAY.
SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO INCREASE WEST OF
INTERSTATE 45 THIS AFTERNOON AS AN APPROACHING TROUGH PUSHES A
THUNDERSTORM COMPLEX INTO THE REGION. BECOMING INCREASINGLY
CONCERNED WITH THE ORIENTATION OF THIS ACTIVITY /SOUTHWEST TO
NORTHEAST/ AS IT WILL ALLOW THUNDERSTORMS TO TRAIN... OR MOVE
REPEATEDLY OVER THE SAME AREA. THE 12Z SOUNDING FROM CORPUS
CHRISTI REPORTED OVER 1.9 INCHES OF PRECIPITABLE WATER... AND WITH
SOUTHERLY TO SOUTHEASTERLY WINDS DRAWING IN ADDITIONAL MOISTURE AS
AN EFFECTIVE WARM FRONT LIFTS NORTH... AMPLE MOISTURE CONTINUES TO
RESIDE ACROSS THE REGION.

THIS... COUPLED WITH SOME WEAKER 850-300 MB MEAN WINDS /SOUTHEAST 10
TO 20 KNOTS/... WILL ALLOW FOR SOME SLOW MOVING AND HEAVY RAIN
PRODUCING STORMS. SEVERAL FLASH FLOOD WARNINGS HAVE ALREADY BEEN
ISSUED THIS AFTERNOON WITH RADAR ESTIMATED RAIN RATES BETWEEN 1
AND 2 INCHES OVER ALREADY SATURATED GROUNDS PROMOTING ADDITIONAL
FLOODING CONCERNS FOR PARTS OF THE REGION. THUNDERSTORM ACTIVITY
CONTINUES TO BUILD THIS AFTERNOON AS INCREASING FORCING FROM THE
LEADING EDGE OF THE APPROACHING TROUGH REACHES THE REGION. HI-
RESOLUTION GUIDANCE SHOWS THAT THIS ACTIVITY WILL CONTINUE TO
SWING NORTHEAST ACROSS THE REGION THIS EVENING... EFFECTIVELY
CLEARING THE REGION BETWEEN 9 PM AND MIDNIGHT. HIGHLIGHTING THE
GREATEST POTENTIAL FOR HEAVY RAIN ALONG AND NORTH OF HIGHWAY 59
TONIGHT... BUT CANNOT RULE OUT ISOLATED CELLS CAPABLE OF PRODUCING
HEAVY RAIN FARTHER SOUTH OF THIS AREA.

SUBSIDENCE BEHIND TONIGHT/S SHORTWAVE TROUGH MAY HELP PUT A BRIEF
END TO RAIN CHANCES EARLY THURSDAY MORNING... BUT DIURNALLY DRIVEN
THUNDERSTORMS WILL BE POSSIBLE WITH PEAK HEATING ACROSS THE REGION
TOMORROW AFTERNOON. OTHERWISE... INTERMITTENT PERIODS OF SHOWERS
AND THUNDERSTORMS EXPECTED TO CONTINUE IN THE EXTENDED WITH
TEMPERATURES NEAR SEASONAL NORMALS.

HUFFMAN

&&

.MARINE...

MODERATE ONSHORE FLOW WILL CONTINUE THROUGH TUESDAY. SHOWERS AND
THUNDERSTORMS MAY SKIRT THROUGH THE BAYS AND NEARSHORE WATERS
TONIGHT. UPPER RIDGING BUILDS SLIGHTLY TO THE EAST AND SOUTHEAST
WHICH MAY LIMIT RAINS TO MORE OF SHOWERS. WINDS SHOULD INCREASE LATE
FRIDAY AND INTO SATURDAY AND WILL PROBABLY REQUIRE SCA.

45

&&

.AVIATION...

STORMS MOVING THROUGH UTS/CXO TERMINALS AND TAIL END OF THE LINE
COULD REACH IAH/HOU 22-23Z. WINDS SOUTHEASTERLY TO SOUTH THE
REMAINDER OF THE AFTERNOON AND OVERNIGHT. MVFR CIGS SHOULD FORM IN
THE WAKE OF THE SYSTEM BLANKETING MOST SITES.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  85  72  83  71 /  50  40  20  50  30
HOUSTON (IAH)              72  85  72  84  72 /  40  40  20  50  20
GALVESTON (GLS)            75  82  75  81  76 /  30  30  20  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&

DISCUSSION...14
Hazardous weather outlook, May 13, 3:50 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 PM CDT WED MAY 13 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-142100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
350 PM CDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERAL INCHES OF RAIN HAS FALLEN OVER THE PAST FEW DAYS AND THE
REGION WILL BE MORE SUSCEPTIBLE TO REPEAT FLOODING WHEN RAIN
RETURNS. ALTHOUGH EXTREME RAINFALL IS DIFFICULT TO FORECAST...THE
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TONIGHT...WITH
A CHANCE FOR ACCUMULATIONS OF GREATER THAN AN INCH. THE GREATEST
THREAT FOR HEAVY RAIN LEADING TO FLOODING POTENTIAL WILL RESIDE
ALONG AND NORTH OF THE HIGHWAY 59 CORRIDOR. ADDITIONAL RAINFALL
WILL ALSO AGGRAVATE ONGOING RIVER FLOODING CONCERNS.

ADDITIONALLY... AN ISOLATED TORNADO THREAT WILL EXIST THIS EVENING
PRIMARILY ALONG THE UPPER TEXAS COAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS REMAIN IN THE FORECAST INTO NEXT WEEK. ADDITIONAL
RAINFALL MAY AGGRAVATE ANY ONGOING FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THROUGH THE WEEK.

GMZ330-335-350-355-370-375-142100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
350 PM CDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE COAST WITH A
LOW POSSIBILITY FOR WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE OVER THE COASTAL WATERS OVER THE
NEXT SEVERAL DAYS.

..SPOTTER INFORMATION STATEMENT...
MARINERS ARE ENOURAGED TO REPORT ANY WATERSPOUTS OR FUNNEL CLOUDS
THEY OBSERVER.

In the hours before

Local storm report, May 13, 3:38 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 PM CDT WED MAY 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     FUNNEL CLOUD     4 WSW GANADO            29.03N  96.57W
05/13/2015                   JACKSON            TX   TRAINED SPOTTER

            FUNNEL CLOUD OVER LAKE TEXANA...BETWEEN EDNA AND
            GANADO.

&&

EVENT NUMBER HGX1500239

DCH
Special weather statement, May 13, 4:07 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
407 PM CDT WED MAY 13 2015

TXZ235-132145-
JACKSON TX-
407 PM CDT WED MAY 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY UNTIL 445
PM CDT...

AT 405 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR INEZ...OR 10 MILES SOUTHWEST OF EDNA...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND FUNNEL CLOUDS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EDNA...VANDERBILT...AND LAKE TEXANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR LAKE TEXANA...GET OUT OF THE WATER AND MOVE TO SAFE
SHELTER IMMEDIATELY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. IN ADDITION...STRONG THUNDERSTORMS CAN
PRODUCE LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE
INTO DOCK AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN
A THUNDERSTORM.

&&

LAT...LON 2906 9682 2899 9652 2875 9664 2876 9667
      2877 9668 2878 9670 2880 9670 2880 9671
      2882 9671 2882 9672 2885 9670 2886 9672
      2889 9673 2890 9676 2893 9680 2897 9681
      2900 9682
TIME...MOT...LOC 2105Z 193DEG 7KT 2885 9673

40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:24 PM CDTSpecial Weather StatementHGXChambers51 min
May 12, 7:28 PM CDTAreal Flood AdvisoryHGXLiberty, Polk2 hr
May 12, 7:53 PM CDTFlash Flood WarningHGXGalveston3 hr
May 12, 8:27 PM CDTAreal Flood WarningHGXGrimes, Montgomery, Waller3 hr
May 12, 8:30 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston2 hr
May 12, 8:58 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris3 hr
May 12, 9:10 PM CDTRiver Flood WarningHGXChambers, Liberty55 days
May 12, 9:10 PM CDTRiver Flood WarningHGXMadison, Walker33 hr
May 12, 9:10 PM CDTRiver Flood WarningHGXMatagorda, Wharton35 hr
May 12, 10:03 PM CDTFlash Flood WarningHGXBrazoria3 hr
May 12, 10:25 PM CDTFlash Flood WarningHGXGalveston, Harris3 hr
May 12, 10:38 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda112 min
May 12, 11:08 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Galveston, Harris2 hr
May 12, 11:13 PM CDTAreal Flood WarningHGXGrimes, Montgomery, Waller3 hr
May 12, 11:54 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Harris111 min
May 13, 12:14 AM CDTRiver Flood WarningHGXGalveston, Harris38 hr
May 13, 12:19 AM CDTFlash Flood WarningHGXBrazoria, Chambers, Harris56 min
May 13, 12:23 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
May 13, 1:11 AM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris3 hr
May 13, 1:21 AM CDTSpecial Marine WarningHGX24 min
May 13, 1:52 AM CDTFlash Flood WarningHGXChambers, Harris, Liberty2 hr
May 13, 2:35 AM CDTRiver Flood WarningHGXGalveston, Harris7 days
May 13, 2:58 AM CDTRiver Flood WarningHGXHarris, Montgomery34 hr
May 13, 4:00 AM CDTAreal Flood WarningHGXGrimes, Montgomery, Waller6 hr
May 13, 4:14 AM CDTFlash Flood WarningHGXChambers, Harris, Liberty, Polk, San Jacinto3 hr
May 13, 4:15 AM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris60 min
May 13, 4:36 AM CDTRiver Flood WarningHGXLiberty, Polk3 days
May 13, 5:15 AM CDTFlash Flood WarningHGXBrazoria, Chambers, Galveston, Harris4 hr
May 13, 9:21 AM CDTAreal Flood WarningHGXBrazoria, Chambers, Galveston, Harris3 hr
May 13, 10:53 AM CDTRiver Flood WarningHGXHarris, Montgomery3 days
May 13, 10:53 AM CDTRiver Flood WarningHGXTrinity, Walker7 days
May 13, 10:53 AM CDTRiver Flood WarningHGXChambers, Liberty64 days
May 13, 2:33 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Waller, Washington117 min
May 13, 3:24 PM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Montgomery, Walker, Waller and 1 more111 min
May 13, 3:35 PM CDTTornado WarningHGXJackson, Wharton25 min
May 13, 3:50 PM CDTFlash Flood WarningHGXLiberty, Polk, San Jacinto115 min
May 13, 4:07 PM CDTSpecial Weather StatementHGXJackson38 min
May 13, 5:39 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, Polk, San Jacinto2 hr
May 13, 6:04 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris116 min
May 13, 6:26 PM CDTAreal Flood AdvisoryHGXGrimes, Montgomery, Walker109 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.